Alert archive / Pennsylvania / Freeze Warnings in 2021

Freeze Warning 1, NWS State College, PA

April 21, 202116 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 21, 2021, 7:07 AM EDT for 16 counties in Pennsylvania. It took effect at Apr 22, 2021, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 7:07 AM EDT (11:07 UTC)
In effect from
Apr 22, 2021, 1:00 AM EDT
Expired
Apr 22, 2021, 9:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS71 KCTP 211107
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
707 AM EDT Wed Apr 21 2021

PAZ026>028-035-036-049>052-056-057-059-063>066-212315-
/O.UPG.KCTP.FZ.A.0001.210422T0500Z-210422T1300Z/
/O.NEW.KCTP.FZ.W.0001.210422T0500Z-210422T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
707 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Freezing temperatures could kill crops and other 
  sensitive vegetation.

* ADDITIONAL DETAILS...Rural valley locations and sheltered areas
  will experience the coldest temperatures. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

The latest forecast information can be found on the NWS State 
College Facebook page and Twitter @NWSStateCollege, or on the web 
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
3 follow-up statements
065 
WWUS71 KCTP 211818
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
218 PM EDT Wed Apr 21 2021

PAZ026>028-035-036-049>052-056-057-059-063>066-221300-
/O.CON.KCTP.FZ.W.0001.210422T0500Z-210422T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
218 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to low 30s 
  expected.

* WHERE...Portions of south central Pennsylvania.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Freeze conditions will kill crops and other sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

&&

$$
MS/DM/RG

For more information from the National Weather Service visit
http://weather.gov/ctp
096 
WWUS71 KCTP 220702
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
302 AM EDT Thu Apr 22 2021

PAZ026>028-035-036-049>052-056-057-059-063>066-221300-
/O.CON.KCTP.FZ.W.0001.000000T0000Z-210422T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
302 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s to low 30s 
  expected.

* WHERE...Portions of south central Pennsylvania.

* WHEN...Through 9 AM EDT this Thursday.

* IMPACTS...Freeze conditions will kill unprotected crops and 
  other sensitive vegetation.

* ADDITIONAL DETAILS...Another round of near to slightly sub-
  freezing temperatures is possible late tonight into Friday
  morning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
355 
WWUS71 KCTP 221316
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
916 AM EDT Thu Apr 22 2021

PAZ026>028-035-036-049>052-056-057-059-063>066-230130-
/O.EXP.KCTP.FZ.W.0001.000000T0000Z-210422T1300Z/
/O.NEW.KCTP.FZ.A.0002.210423T0500Z-210423T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
916 AM EDT Thu Apr 22 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...
...FREEZE WARNING HAS EXPIRED...

* WHAT...Sub-freezing temperatures possible.

* WHERE...Portions of south central Pennsylvania.

* WHEN...From late tonight through Friday morning.

* IMPACTS...Freezing temperatures could kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
MS/JB/DM

For more information from the National Weather Service visit 
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 21, 6:15 AM EDT, 52 minutes earlier.

Area forecast discussion, Apr 21, 6:15 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
615 AM EDT Wed Apr 21 2021

.SYNOPSIS...
Surface low pressure over south-central PA around daybreak
today will move to east-northeast along a nearly stationary
frontal boundary that stretched across the Lower Susquehanna
Valley and Southern Poconos.

A few rain showers will move north ahead of this surface low this
morning, while a long, but rather narrow band of light to
moderate snow spreads east across the western third of the state
this morning, before breaking up to scattered rain and snow
showers as it reaches the Central Ridge and Valley region of the
state later this morning and this afternoon. A coating to an
inch or two of snow is possible, especially over the highest
terrain of Northwestern PA and the Laurel Highlands.

There is a small chance for a few gusty thunderstorms to form
across the eastern third of the state late this morning before
quickly moving east into New Jersey by early this afternoon.

Look for a gusty northwest wind in the 25 to 35 mph range to
develop this afternoon as the surface low gradually strengthens
and colder air rushes into the region. The strongest wind gusts
will be across the southern half of the state.

Dry, cold and quite windy conditions will occur on Thursday with
near or below-freezing temperatures to start the day. A gradual
warmup will follow through the weekend, with some showers possible
later Saturday into Sunday. Dry weather will return for Monday
into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Fast changing weather conditions will occur this morning as sfc
low pressure (1004 mb) was located just to the east of KAOO,
with deepening/much colder air pushing into western PA
accompanied by a 75-100 NM wide band of light to moderate
snow.

With snowfall rates likely peaking at around 1/2 to 3/4 of an
inch per hour and the snow expected to last about 3-4 hours over
our NW during the mid to late morning hours (and just a few
hours over the Laurel Highlands), snow accums of 1-3 inches
across the NW and a coating to around one inch over the Laurels
looks on track and will have relatively low impact since most of
the snow will accumulate on the colder grassy surfaces at higher
elevations.

This area of anafront precip beneath the thermally direct,
right entrance region of a 90 kt SSW upper jet max will break up
to more scattered rain and snow showers as the main UVVEL from
the upper jets lifts into central/western NY state and is
accompanied by a descending, nwrly llvl flow.

Best isallobaric contribution to the otherwise moderately strong
westerly llvl flow in the wake of the sfc low will be across
southern PA and the Lower Susq valley where 3 hourly pressure
rises will be around 4-5 mb during the late morning and early
afternoon hours. Gusts into the low 30s (kts) are likely in the
south and generally low to mid 20s across the northern half of
PA.

06Z NAM/08Z RAP guidance indicates the western edge of a tongue
of ML CAPE in the range of 200-300 j/kg brushing or far eastern
zones for just an hour or two around 15Z today. This will be
enough to mention the chc of a few TSRA in that area capable of
producing some localized gusty winds per SPC's DY 1 MRGL Risk.

Rainfall totals have been consistently forecast to be in the
range from less than 0.10 inch across the Laurels and south
central PA, with 0.10 to 0.40 inch of precip expected north of
I-80. This precipitation should help put a little dent in the
ongoing drought conditions in the northwest mountains.

In the wake of the cold front, plummeting temperatures and
gusty winds will spell a noticeably chilly afternoon. Daytime
highs will occur ahead of this front in the southeast zones,
topping out in the low 60s by about 11AM.

By nightfall, and per LAV and NBM numerical guidance,
temperatures will range from the low-mid 30s across the
northwest to near 50F in the southeast with wind chills well
down into the 20s. The NW flow will also bring in the return of
lake effect showers, which will mix with snow before nightfall
in the west and turn to plain snow showers early Wed evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Lingering lake effect and upslope snow is likely to result in a
fresh coating of accum across the north and Laurels tonight,
esp on the higher elevations as the favorable dendritic snow
growth zone/thermal ribbon dips into the upper half of the
thick layer low-mid level upslope clouds.

Temps will continue to cool with mins in the mid 20s to low 30s
by Thursday morning. Issued a freeze Watch for tonight across
much of the southern half of the CWA, as another group of south
central PA counties begin their growing season today.

We will closely monitor low temps for freeze warning criteria
Thu AM. It almost certainly looks like it will be too windy for
any frost formation.

Thursday will be another blustery day with gusts into the 30s
possible.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
10 pm Tuesday update... Our various ensemble prediction systems
are in good agreement on the large-scale pattern into next week.
There will be a tendency for upper troughiness to persist over
eastern Canada and the northeastern U.S. through the upcoming
weekend, followed by height rises early next week, as an upper
low is forecast to shift eastward from the Canadian Maritimes
into the north Atlantic. In general, this set up will produce
near to below average temperatures for late April across the
Commonwealth through Sunday, with some moderation likely for
the early and middle portions of next week.

After a cold night Thursday night, Friday should feature a fair
amount of sunshine, but with readings still somewhat below
normal (highs in the 50s-lower 60s). Much of Saturday should
remain dry, with highs generally in the 60s. A period of rain
appears likely Saturday night into Sunday, as a well formed
upper trough crosses the Commonwealth, and an intensifying
surface wave rides up the eastern seaboard.

Next week, things should dry out, with temperatures on the
rebound. In fact, by Tuesday, depending on the ultimate position
of a warm frontal boundary, highs could pop back into the 70s
for at least portions of south-central PA.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
Cigs will continue to lower this morning to IFR at BFD and JST
as a cold front approaches from the west. At BFD, steady snow
will fall for a few hours this morning leading to reduced
visiblilty as well.

Surface winds turn NW and become quite gusty today behind the
cold front. Frequent IFR snow showers are foreseen at KBFD and
KJST, with conditions gradually improving to VFR elsewhere by
afternoon.

Outlook...

Thu...Northwesterly flow, with restrictions and spotty rain or
snow showers N/W PA.

Fri...Still windy early, but mainly dry.

Sat...Restrictions possible as rain approaches from the SW late.

Sun...Widespread showers, tapering off late.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Thursday morning for
PAZ026>028-035-036-049>052-056-057-059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Jurewicz
AVIATION...Jurewicz/Travis
Hazardous weather outlook, Apr 21, 2:22 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
222 AM EDT Wed Apr 21 2021

PAZ006-010>012-017>019-024-025-033-034-037-041-042-045-046-053-
220630-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Columbia-
222 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ059-065-066-220630-
Lebanon-York-Lancaster-
222 AM EDT Wed Apr 21 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds are possible
during the midday hours today.

In addition, Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more information about
the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-036-049>052-056-057-063-064-220630-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Cumberland-Adams-
222 AM EDT Wed Apr 21 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-220630-
Warren-McKean-
222 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A couple inches of snow may accumulate on the colder grassy areas
across the higher terrain by daybreak today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ058-220630-
Schuylkill-
222 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds are possible
during the midday hours today.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:11 AM EDTFreeze WatchCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 10 more5 hr

Nearby

Freeze Warnings in Pennsylvania, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.